MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERGLIDE ST MIDLINE CATHETER MAXIMAL BARRIER KIT (20G) (10CM)

BARD ACCESS SYSTEMS POWERGLIDE ST MIDLINE CATHETER MAXIMAL BARRIER KIT (20G) (10CM)
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a damaged powerglide was confirmed; however, the root cause was not identified.The product returned for evaluation was one photograph depicting a powerglide st midline catheter.The visible device comprised the catheter shaft.The molded joint and luer adapter were completely broken/detached from the catheter shaft and were not visible in the photograph.The catheter shaft exhibited curved shape memory.While damage was evident in the submitted photograph, inspection of the photograph was insufficient to identify the cause of the damage.Consequently this complaint is confirmed as ¿cause unknown¿ at this time.Potential contributing factors include catheter shearing against the needle tip and sharp instrument contact following placement.A lot history review (lhr) of redt4147 showed one other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that midline placed and patient discharged to homecare.Patient returned to the ed with midline broken off and missing hub.Approximately 2cm of catheter out of the skin.Midline removed with tip intact, measured 8cm.This was a 10cm catheter at insertion.Nurse spoke with homecare rn who stated "it looked kinked at a 90 degree angle and when she took the dressing off the hub was not attached, "the line was severed".Patient was alert and oriented when being admitted to the ed.Catheter was removed with no issues.No patient harm.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a severed powerglide catheter was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 20ga x 10cm powerglide midline catheter.Usage residues were observed throughout the sample.A complete break was observed in the catheter shaft 8.2cm from the distal tip.The proximal segment including the luer adapter was not returned for evaluation.The fracture edge appeared regular.Curved shape memory was observed in the vicinity of the break.Microscopic inspection of the break confirmed a regular fracture surface.The fracture features were sharply defined and exhibited a striated texture and glossy veneer.The glossy striated fracture features were consistent with pattern transfer caused by cutting of the catheter shaft with a grind-sharpened instrument such as scissors or a knife.Both the use residues and the event description indicated that the device was in use when that cutting occurred.The product patient guide states ¿never use scissors or sharp objects near the catheter.¿ a lot history review (lhr) of redt4147 showed one other similar product complaint(s) from this lot number.

Brand Name
POWERGLIDE ST MIDLINE CATHETER MAXIMAL BARRIER KIT (20G) (10CM)
Common Device Name
MIDLINE CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key9681646
Report Number3006260740-2020-00423
Device Sequence Number11624315
Product Code PND
UDI-Device Identifier00801741139376
UDI-Public(01)00801741139376
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K170158
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberST020101D
Device Lot NumberREDT4147
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2020
Initial Date Received by Manufacturer 01/15/2020
Supplement Date Received by Manufacturer09/29/2020
Initial Report FDA Received Date02/07/2020
Supplement Report FDA Received Date10/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1